Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 5:30 PM CDT for Franklin County, Gasconade County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 5:30 PM CDT (22:30 UTC)
- Expired
- May 14, 2018, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Gasconade County, MO
The radar
The St Louis radar (KLSX), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WUUS53 KLSX 142230
SVRLSX
MOC071-073-142315-
/O.NEW.KLSX.SV.W.0033.180514T2230Z-180514T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
530 PM CDT MON MAY 14 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in east central Missouri...
Central Gasconade County in east central Missouri...
* Until 615 PM CDT.
* At 529 PM CDT, a severe thunderstorm was located near Mount
Sterling, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Washington, Union, Owensville, New Haven, Villa Ridge, Gerald,
Bland, Rosebud, Beaufort, Swiss, Mount Sterling, Drake, Berger,
Leslie, Canaan, Noser Mill, Lyon and Bay.
This includes Interstate 44 in Missouri near exit 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3851 9164 3870 9135 3871 9131 3865 9123
3862 9123 3860 9113 3861 9105 3856 9100
3853 9093 3854 9090 3841 9090 3829 9164
TIME...MOT...LOC 2229Z 249DEG 40KT 3842 9162
HAIL...1.00IN
WIND...60MPH
$$
Britt3 follow-up statements
475
WWUS53 KLSX 142247
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
547 PM CDT MON MAY 14 2018
MOC071-073-142315-
/O.CON.KLSX.SV.W.0033.000000T0000Z-180514T2315Z/
Franklin MO-Gasconade MO-
547 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN FRANKLIN AND EAST CENTRAL GASCONADE COUNTIES...
At 547 PM CDT, a severe thunderstorm was located over Drake, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, Union, Owensville, New Haven, Villa Ridge, Gerald,
Rosebud, Beaufort, Drake, Leslie, Noser Mill and Lyon.
This includes Interstate 44 in Missouri near exit 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9157 3865 9123 3862 9123 3860 9113
3861 9105 3856 9100 3853 9093 3854 9090
3841 9090 3834 9154
TIME...MOT...LOC 2247Z 254DEG 27KT 3844 9146
HAIL...1.00IN
WIND...60MPH
$$
Britt068
WWUS53 KLSX 142304
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
604 PM CDT MON MAY 14 2018
MOC071-073-142315-
/O.CON.KLSX.SV.W.0033.000000T0000Z-180514T2315Z/
Franklin MO-Gasconade MO-
604 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN FRANKLIN AND EAST CENTRAL GASCONADE COUNTIES...
At 603 PM CDT, a severe thunderstorm was located near Beaufort,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Washington, Union, Owensville, New Haven, Villa Ridge, Gerald,
Rosebud, Beaufort, Drake, Leslie, Noser Mill and Lyon.
This includes Interstate 44 in Missouri near exit 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3849 9157 3865 9123 3862 9123 3860 9113
3861 9105 3856 9100 3853 9093 3854 9090
3841 9090 3834 9154
TIME...MOT...LOC 2303Z 252DEG 38KT 3846 9126
HAIL...1.00IN
WIND...60MPH
$$
Britt637
WWUS53 KLSX 142315 RRA
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
615 PM CDT MON MAY 14 2018
MOC071-073-142325-
/O.EXP.KLSX.SV.W.0033.000000T0000Z-180514T2315Z/
Franklin MO-Gasconade MO-
615 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND EAST
CENTRAL GASCONADE COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.
LAT...LON 3849 9157 3865 9123 3862 9123 3860 9113
3861 9105 3856 9100 3853 9093 3854 9090
3841 9090 3834 9154
TIME...MOT...LOC 2315Z 270DEG 40KT 3851 9111
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:19 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 14, 3:19 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 319 PM CDT Mon May 14 2018 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 318 PM CDT Mon May 14 2018 (Tonight) At least a loosely organized MCS is expected to be nearing the Mississippi River by early this evening, with damaging wind gusts the primary threat. Latest CAM guidance continues to suggest some weakening as it heads ESE into IL. Not sure how fast this will occur since environment is only modestly less favorable in terms of shear/CAPE. However, it does seem plausible that the complex may become more outflow dominant by that point in time and space, which would lead to some weakening. More uncertainty for the rest of the tonight as model guidance is a bit all over the place. Some form of additional thunderstorm development appears likely to our west later on this evening along the synoptic boundary, but exactly where and when is difficult to discern. Any convection that does move back into western sections of the forecast area should weaken as it heads eastward into less unstable air, especially across central portions of the forecast area where first complex of storms is expected to transverse. Lows tonight will once again be on the mild side ahead of the cold front. Forecast lows tonight range from the mid to upper 60s, which is slightly cooler than this morning. (Tuesday) Much of Tuesday morning into the early afternoon hours appears largely quiet/dry. Another potential round of showers and thunderstorms appears likely along/ahead of the slowly moving cold front, or the effective boundary. Uncertainty is where the effective boundary will be as there is some potential is is just southeast of the CWA. Of course, what happens with the evolution of convection tonight will largely affect development Tuesday afternoon. Best guess currently is that the southern third of the CWA would have the highest chance at seeing scattered showers and thunderstorms so have chance PoPs across much of southeast Missouri and southwest Illinois. Temperatures on Tuesday are expected to be about 5-10 degrees cooler (though still quite a bit above normal for mid May) due to expected cloud cover and weak cold advection for those areas behind the cold front. Have forecast high temperatures for Tuesday afternoon ranging from the upper 70s across northeast Missouri to the mid 80s for parts of southeast Missouri and southwest Illinois. Gosselin .LONG TERM... (Tuesday Night through Next Monday) Issued at 318 PM CDT Mon May 14 2018 A ridge of high pressure will try to build over the Midwest Tuesday night into Wednesday which should help dry us out Wednesday and Thursday. The upper pattern will then get a little blocky with the ridge over the Midwest and a tropical low drifting northward from the Gulf of Mexico up into the Deep South. Medium range guidance has been a little wishy-washy on how to handle these features and how they'll interact. Current thinking is that the tropical low will bring moisture back toward the Mississippi Valley toward the latter half of the week. GFS has much more QPF than the EC does as the moisture swings back around to the north of the low. With the uncertainty as to how far back to the northwest the moisture from this low will get, have kept PoPs down in the chance/slight chance range. Both models break down the upper ridge Sunday into Monday and drive a cold front into the Mid Mississippi Valley with corresponding higher chances of precip. Temperatures will likely stay well above normal through the period with highs generally in the mid to upper 80s and lows in the 60s. Carney && .AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1235 PM CDT Mon May 14 2018 Expectation is for an area of thunderstorms to develop across portions of northwest Missouri and head ESE through parts of the area. Some uncertainty as to the track of the more organized storms, but KUIN at this juncture seems to have the highest probability so added a TEMPO this afternoon. Kept VCTS mention at all other terminals for now, but if confidence increases, will need to ammend. Stronger storms will be capable of producing heavy rainfall/reduced visibilities in addition to gusty winds and potentially hail. Appears there will be a lull in thunderstorm activity late this evening before additional storms develop later on tonight. Cold front will slowly move through the area tonight into Tuesday with winds veering to the west/northwest behind it with lessening chances of showers/storms as well. SPECIFICS FOR KSTL: Maintained VCTS mention for early this evening for now as monitoring developing thunderstorms across portions of northwest Missouri. If confidence increases that terminal will be affected by aforementioned storms, will need to ammend. Stronger storms will be capable of producing heavy downpours/reduced visibility in addition to gusty winds and hail. Should be a lull in activity late evening/early overnight hours before additional storms try to move toward the terminal later on tonight. Winds will shift to the west/northwest by early Monday afternoon with a cold frontal passage. Gosselin && .CLIMATE... Record highs and record warm lows for St. Louis: May 14th: 93 (2013), 73 (1915) May 15th: 94 (1944), 72 (2013) Record highs and record warm lows for Columbia: May 14th: 90 (1987), 67 (1941) May 15th: 90 (1944), 71 (1941) Record highs and record warm lows for Quincy: May 14th: 94 (1915), 66 (1932) May 15th: 93 (1944), 69 (1962) && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 69 86 66 82 / 80 30 30 20 Quincy 65 79 59 80 / 60 20 10 10 Columbia 65 81 63 81 / 60 20 20 20 Jefferson City 66 83 64 83 / 60 30 20 20 Salem 67 86 65 82 / 60 30 40 20 Farmington 67 86 63 81 / 50 50 50 30 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 PM CDT Mon May 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151215- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered severer thunderstorms are likely across much of central and eastern Missouri as well as west central and parts of southwest Illinois this evening. Large hail and damaging winds are the primary threats. Additional thunderstorm development is possible after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms for parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through this evening. Carney
In the hours before
Local storm report, May 14, 4:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 2 WNW COLUMBIA 38.96N 92.36W
05/14/2018 BOONE MO BROADCAST MEDIA
LARGE SECTION OF A LARGE TREE BLOWN DOWN
ACROSS FROM WEST MIDDLE SCHOOL. THREE
UNOCCUPIED VEHICLES SUSTAINED DAMAGE FROM
THE LARGE SECTION OF TREE.
&&
MABLocal storm report, May 14, 4:51 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG BELLFLOWER 39.00N 91.35W
05/14/2018 MONTGOMERY MO TRAINED SPOTTER
TREES BLOWN DOWN AS WELL AS POWER LINES.
POLE BARN BLOWN DOWN AND SOME ROOF DAMAGE.
&&
MABLocal storm report, May 14, 4:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST VANDALIA 39.31N 91.49W
05/14/2018 E60 MPH AUDRAIN MO AMATEUR RADIO
NO DAMAGE REPORTED SO FAR.
0430 PM TSTM WND GST MONTGOMERY CITY 38.98N 91.51W
05/14/2018 E60 MPH MONTGOMERY MO AMATEUR RADIO
NO DAMAGE REPORTED SO FAR.
&&Local storm report, May 14, 5:05 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
505 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 6 SE FARBER 39.20N 91.50W
05/14/2018 AUDRAIN MO AMATEUR RADIO
3 TO 5 INCH TREE LIMBS BLOWN ONTO
INTERSECTION OF HIGHWAYS W AND K. ALSO, A 15
INCH DIAMETER DEAD TREE WAS BLOWN OVER IN
THIS LOCATION.
0433 PM TSTM WND DMG 4 S VANDALIA 39.25N 91.48W
05/14/2018 AUDRAIN MO AMATEUR RADIO
TWO 12 INCH DIAMETER TREE LIMBS BLOWN DOWN
ON TO COUNTY ROAD 532 NEAR HIGHWAY W.
&&Local storm report, May 14, 5:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 3 WNW HANNIBAL 39.72N 91.45W
05/14/2018 M60 MPH MARION MO AWOS
AT HANNIBAL REGIONAL AIRPORT.
&&
MABLocal storm report, May 14, 5:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG RENSSELAER 39.67N 91.55W
05/14/2018 RALLS MO TRAINED SPOTTER
LARGE TREE HAD TOP PORTION SNAPPED OFF ABOUT
30 FEET UP. NO OTHER DAMAGE NOTICED AT THIS
TIME.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:19 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe | 41 min |
| May 14, 3:24 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 51 min |
| May 14, 3:47 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 43 min |
| May 14, 4:01 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe, Ralls | 44 min |
| May 14, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Ralls and 1 more | 74 min |
| May 14, 4:30 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway | 30 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Callaway | 27 min |
| May 14, 4:43 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 20 min |
| May 14, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike, Saint Charles, Warren | 67 min |
| May 14, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Pike, Ralls | 75 min |
| May 14, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 56 min |
| May 14, 5:52 PM CDT | Special Weather Statement | LSX | Jefferson, Saint Louis, City of Saint Louis | 38 min |
| May 14, 6:14 PM CDT | Special Weather Statement | LSX | Franklin, Saint Louis, City of Saint Louis | 46 min |
| May 14, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 61 min |
| May 14, 6:37 PM CDT | Special Weather Statement | LSX | Crawford, Washington | 38 min |
| May 14, 6:50 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 70 min |
| May 14, 6:53 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.